When you have pain, you might grab some aspirin or ibuprofen without thinking much about it, but new studies have revealed risks you need to recognize.
Many popular pain medicines, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering using them. Younger men, amazingly, could carry a higher risk factor.
Pain Relievers And Hearing Loss – What The Studies Say
Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, carried out a thorough 30 year study. The researchers asked 27,000 individuals ages 40 to 74, to fill out a biennial questionnaire that included several health and lifestyle questions.
Researchers were not certain what to expect because the survey was very diverse. After reviewing the data, they were surprised to find a solid connection between hearing loss and over-the-counter pain relievers.
They also came to a more shocking realization. Men 50 or younger were approximately two times as likely to have hearing loss if they regularly used acetaminophen. Those who regularly used aspirin had a 50% chance of experiencing hearing loss. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was discovered was that high doses taken once in a while were not as harmful for your hearing as low doses taken frequently.
It’s significant to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. Causation can only be established with further study. But these findings are compelling enough that we should rethink how we’re utilizing pain relievers.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers might cause hearing loss which scientists have come up with.
When you experience pain, your nerves communicate this feeling to the brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. You then feel less pain as the regular pain signals are blocked.
Scientists think this process also reduces the flow of blood in the inner ear. This blood carries vital nutrients and oxygen. Cells will die from undernourishment if this blood flow is decreased for prolonged periods.
Acetaminophen, which showed the most substantial correlation, may also decrease the generation of a particular protein that helps shield the inner ear from loud noises.
Is There Anything That Can be Done?
The most significant insight was that men younger than 50 were more likely to be affected. This confirms that hearing loss doesn’t just impact the elderly. But as you age, if you take the appropriate steps you will have a better chance of preserving your hearing.
While we aren’t advising you entirely stop using pain relievers, you should acknowledge that there may be negative repercussions. Take pain relievers as prescribed and lessen how often you take them if possible.
If you can find alternative solutions you should consider them as a first option. It would also be a practical idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. These approaches have been shown to naturally decrease inflammation and pain while improving blood flow.
Lastly, is an appointment to see us every year to have your hearing tested. Don’t forget, you’re never too young to get your hearing checked. If you’re younger than 50, now is the time to begin talking to us about avoiding additional loss of hearing.